Heavy Snow, Southern Sacramento Mountains
- When
- December 9, 1:00 AM MST to 9:00 AM MST
- Where
- Southern Sacramento Mountains forecast zone
- Reported by
- Mesonet
From 6 to 8 inches of snow was measured between Cloudcroft and Sunspot.
A strong upper level low dropped southward across New Mexico and brought heavy snow to the southern Sacramento Mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A strong upper level low dropped southward across New Mexico and brought heavy snow to the southern Sacramento Mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 8, 3:41 PM MST, 9 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 341 PM MST MON DEC 8 2008 .SYNOPSIS... AN APPROACHING UPPER LEVEL STORM SYSTEM WILL SPREAD ANOTHER ROUND OF CLOUDS...RAIN AND EVEN FLURRIES IN THE LOWLANDS DURING THE DAY TOMORROW. TEMPERATURES ON TUESDAY WILL REMAIN STEADY WITH HIGHS OCCURRING EARLY IN THE MORNING AND THEN SLOWLY FALLING DURING THE DAY. TEMPERATURES WILL REMAIN BELOW NORMAL ON WEDNESDAY...BUT WE WILL BE DRY. BY THE END OF THE WEEK WE WILL SEE A RETURN TO ABOVE NORMAL TEMPERATURES. && .DISCUSSION... ONE TROF IS THROUGH US AND ONE IS ON THE WAY. TODAYS TROF BROUGHT US A MIXED BAG OR RAIN...SNOW (IN THE MOUNTAINS)...HAIL AND STRONG WINDS. THIS FIRST TROF IS TO OUR EAST AND THE SECOND IS DROPPING THROUGH THE GREAT BASIN. THIS SECOND LOW WILL BRING US ANOTHER ROUND OF CLOUDS...WIND AND SHOWERS. THIS SECOND SYSTEM IS STRONGER AND COLDER...SO WE SHOULD SEE SOME MEASURABLE SNOWFALL IN AREA MOUNTAINS. BUT HAVING SAID THAT...IM NOT EXPECTING A LOT OF SNOW. SNOW LEVELS WILL DROP TO AROUND 5000 FEET ON TUESDAY AND THE GILA COULD GET 1 TO 3 INCHES AND THE SACS COULD GET 2 TO 4 INCHES OF SNOW...BOTH OF WHICH ARE BELOW SNOW ADVISORY CRITERIA. EVEN THE LOWLANDS MAY SEE SOME FLURRIES MIX IN WITH THE RAIN SHOWERS DURING THE DAY ON TUESDAY...BUT I AM NOT EXPECTING ANYTHING MORE THAN THAT. THE SYSTEM WILL ALSO BRING IN A BLAST OF COLD AIR. OUR HIGH TEMPERATURES FOR THE DAY WILL PROBABLY OCCUR AT MIDNIGHT OR IN THE EARLY MORNING. ILL WORD THE FORECAST TO SAY STEADY TEMPERATURES DURING THE DAY. THE SYSTEM WILL BE QUICK MOVING SO IT WILL BE OUT OF THE AREA BY TUESDAY NIGHT. A DRY NORTH OR NORTHWEST FLOW WILL SET UP BEHIND THE SYSTEM ON WEDNESDAY...SO WEDNESDAYS HIGHS WILL ALSO RUN FIVE TO TEN DEGREES BELOW NORMAL. FOR THE END OF THE WEEK WELL SEE OUR NORTHWEST FLOW BEGIN TO MIGRATE TO A MORE ZONAL FLOW AS THE NEXT TROF BEGINS TO DROP INTO THE NORTHWEST U.S. THE END OF THE WEEK TROF WILL BE SLOW MOVING AND WILL HELP TO KEEP OUR SKIES PARTLY CLOUDY AND OUR WEATHER A LITTLE UNSETTLED FOR THE WEEKEND. RIGHT NOW I HAVE KEPT THE EXTENDED FORECAST DRY...BUT IT WOULDNT SURPRISE ME IF WE NEED TO PUT SOME POPS IN THE FORECAST FOR NEXT WEEKEND. TAKING A LITTLE CLOSER LOOK AT THE TEMPERATURES. THE COLD FRONT ON TUESDAY SHOULD BE YOUR STANDARD SIDE DOOR COLD FRONT AND WILL DROP SOUTH ACROSS THE STATE DURING THE DAY. AS I SAID BEFORE...MOST LOCATIONS WILL SEE THE HIGH DURING THE EARLY MORNING HOURS. AFTERNOON TEMPERATURES COULD RUN AS MUCH AS 10 TO 15 DEGREES BELOW NORMAL. WITH THE SYSTEM MOVING QUICKLY...WELL SEE OUR SKIES CLEAR SO LOWS ON WEDNESDAY MORNING WILL BE SEVERAL DEGREES BELOW FREEZING IN THE LOWLANDS. TEMPERATURES WILL RETURN TO SEASONAL NORMALS OR EVEN A LITTLE ABOVE NORMAL BY THE END OF THE WEEK. && .AVIATION...VALID 09/0000Z-10/0000Z... 00Z-06Z: SYSTEM #1 MOVE EAST OUT OF AREA. SFC WIND 290 15 G25 KT WITH MTN TOP WINDS 280 35 KT. MDT TURBC OVR AND NR MTNS BLO 15K MSL. GNLY VFR TO MVFR WITH SKY SCT 3K-5K FT AGL BKN12K FT AGL. 06Z-18Z: SYSTEM #2 (COLD TROUGH ALOFT OVER CO WILL DROP INTO NMEX) CONDS OCNL MVFR TO IFR WITH OCNL CIGS 1K-3K BKN TO OVC AGL VSBY 1-3 MI -SHRASN WITH SNOW LEVEL 5000 FT MSL. MTNS OCNLY OBSCD. LGT RIME ICG IN CLDS/PCPN. LGT TO MDT TURBC OVR NR MTNS BLO 15K MSL. CONDS MORE FQT AND COLDER N OF A DMN-ALM LINE. 18Z-24Z: SCT-BKN 4K AGL AND BKN 10K AGL WITH SHOWERS ENDING AND CONDS SCATTERING OUT BY END OF FCST PD. && .FIRE WEATHER... SYSTEM #1 IS EXITING THE FIRE ZONES LEAVING VERY LIGHT RAINFALL AMOUNTS...SMALL HAIL AND (VERY LOCALIZED) UP TO 1 INCH OF SNOW ABOVE 7500 FEET MSL SACS AND GILAS. STRONG WNW WINDS 20 TO 30 KTS WITH GUSTS 40+ KTS UNTIL AROUND 04Z. SYSTEM #2 (COLD TROUGH OF LOW PRESSURE ALOFT OVER COLO WILL DROP INTO SOUTHERN NEW MEXICO AFTER MIDNIGHT AND BRING SOME RAIN MIXED WITH SNOW AT THE LOWER ELEVATIONS AND 1-3 INCHES OF SNOW HIR ELV ESPLY GILAS AND SACRAMENTO MTNS ABOVE 5500 FT MSL. THIS SYSTEM WILL ALSO BE FAIRLY FAST MOVING AND EXIT THE AREA AFTER 09/18Z. TEMPS WILL DROP INTO THE 20S LOWER ELV AND TEENS MTNS OF SRN NMEX WED MORNING. DRYING AND WARMING WILL START AGAIN LATER WED THROUGH SATURDAY WITH TEMPERATURES RISING TO A LITTLE ABOVE NORMAL VALUES BEFORE ANOTHER SERIES OF SYSTEMS THREATENS WITH WINDS AND PRECIPITATION FOR THE AREA STARTING NEXT SUNDAY. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 42 50 29 51 31 / 10 30 0 0 0 SIERRA BLANCA TX 37 47 22 47 29 / 10 30 0 0 0 LAS CRUCES 39 49 27 50 29 / 20 30 0 0 0 ALAMOGORDO 39 46 26 48 25 / 20 40 0 0 0 CLOUDCROFT 30 34 15 36 18 / 30 50 0 0 0 TRUTH OR CONSEQUENCES 38 47 26 48 27 / 30 40 0 0 0 SILVER CITY 34 43 21 43 24 / 30 40 0 0 0 DEMING 39 50 26 49 28 / 20 30 0 0 0 LORDSBURG 37 51 21 51 27 / 20 30 0 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ022>025-030>032. TX...WIND ADVISORY UNTIL 8 PM MST THIS EVENING FOR TXZ055-056. && 15/20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 623 AM MST MON DEC 8 2008 NMZ022>025-030>032-TXZ055-056-091315- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 623 AM MST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ISOLATED SHOWERS WILL SPREAD ACROSS THE AREA THIS MORNING AND LAST THROUGH MOST OF THE AFTERNOON. WINDS THIS AFTERNOON WILL INCREASE TO 20 TO 30 MPH WITH A FEW AREAS OF BLOWING DUST. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS WILL SPREAD TO THE AREA AGAIN TUESDAY MORNING THROUGH LATE AFTERNOON. SNOW LEVELS WILL FALL TO AROUND 5500 FEET...WITH ONE TO THREE INCHES POSSIBLE ABOVE THIS ELEVATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 813 PM MST MON DEC 8 2008 NMZ022>025-030>032-TXZ055-056-091330- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES... ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG... DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY 813 PM MST MON DEC 8 2008 ...A STRONG WINTER STORM TO MOVE ACROSS SOUTHERN NEW MEXICO AND FAR WEST TEXAS TUESDAY... BEHIND MONDAYS QUICK PASSING PACIFIC STORM SYSTEM A SECOND MUCH STRONGER UPPER-LEVEL STORM SYSTEM WILL DROP SOUTH OUT OF THE GREAT BASIN TONIGHT. THIS DEEP UPPER-LEVEL TROUGH WILL SWING OVER THE BORDERLAND TOMORROW AND BE ACCOMPANIED BY AN EQUALLY POWERFUL SURFACE COLD FRONT WHICH WILL PUSH THOUGH THE REGION BY LATE MORNING. BRISK AND BREEZY NORTHERLY WINDS BEHIND THE FRONTAL PASSAGE WILL BRING COOLER AIR INTO THE AREA KEEPING TEMPERATURES COLD THROUGH THE AFTERNOON. IN FACT TOMORROWS HIGH TEMPERATURES ARE LIKELY TO OCCUR EITHER OVERNIGHT OR DURING THE MORNING HOURS. STRONG INSTABILITY AND ADEQUATE MOISTURE WITH THIS SYSTEM WILL PRODUCE SCATTERED SHOWERS ACROSS THE REGION BEGINNING AT OR BEFORE DAYBREAK. STRONG DYNAMICS WILL ALLOW FOR ISOLATED THUNDERSTORM DEVELOPMENT OVER THE AREA TOMORROW AS THE SYSTEM TRACKS DIRECTLY OVERHEAD DURING THE MORNING AND MID-DAY HOURS. WITH THESE THUNDERSTORMS SMALL TO MODERATE HAIL AND BRIEF BURST OF HEAVY SNOW WILL BE POSSIBLE OVER VERY LOCALIZED AREAS. COLD AIR ALOFT WILL MOVE IN WITH THE SYSTEM. SNOW LEVELS WILL INITIALLY LOWER IN THE EARLY MORNING HOURS TO AROUND 6000FT. BY MID MORNING COOLER AIR AT THE SURFACE WILL ALLOW SNOW LEVELS TO FURTHER DROP. LIGHT SNOW ACCUMULATIONS AT 5000FT ARE POSSIBLE BY MID DAY. A MIX OF RAIN AND SNOW IS POSSIBLE AT DESERT FLOOR LOCATIONS BEHIND THE COLD FRONT. HOWEVER LOWLAND TEMPERATURES ARE EXPECTED TO REMAIN TOO WARM FOR ANY ACCUMULATIONS. ACROSS THE MOUNTAINS 1 TO 3 INCHES OF SNOW ACCUMULATION IS EXPECTED OVER THE MOUNTAINS OF THE GILA AND 2 TO 4 INCHES OF SNOW IS EXPECTED OVER THE SOUTHERN SACRAMENTO MOUNTAINS. TRAVEL ACROSS THE HIGHER TERRAIN TOMORROW MAY BECOME TREACHEROUS. PERSONS SHOULD KEEP INFORMED OF THE LATEST WEATHER INFORMATION AND FORECASTS BY LISTENING TO NOAA WEATHER RADIO OR LOCAL TELEVISION AND RADIO STATIONS. BIRD
1 heavy snow. Local standard time, as filed.
From 6 to 8 inches of snow was measured between Cloudcroft and Sunspot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 148274.